Virginia, 2003

Flash Flooding and Hail in Virginia, June 11, 2003

June 11, 2003 · NWS LWX · 15 events in 12 counties and zones

An area of thunderstorms with high winds, hail, and heavy rainfall moved through the northern half of the state during the afternoon and evening of the 11th. In Nelson County, flooding was reported on the south side of Lovingston.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of thunderstorms with high winds, hail, and heavy rainfall moved through the northern half of the state during the afternoon and evening of the 11th. In Nelson County, flooding was reported on the south side of Lovingston. In Augusta County, water was flowing over Route 610 at Stuarts Draft. Trees were downed in New Hope and Middlebrook. In Staunton, numerous streets were turned into rivers by heavy downpours. In Greene County, trees were downed in Standardsville. In Culpeper County, numerous trees were downed between Whiteshop and Catawba. One tree fell onto a house in Whiteshop and severely damaged the garage. In Fauquier County, the portion of a roof was blown off Cedar Lee Middle School in Bealton. Pea sized hail was also reported. Trees were also downed along Springs Road near the intersection of Route 687. In Clarke County, several trees were downed along Route 7 between Berryville and the Shenandoah River. In Loudoun County, penny sized hail fell in Leesburg. Numerous trees were downed between Route 50 and Leesburg in the western portion of the county. A wind gust of 60 MPH was recorded at the National Weather Service office in Sterling and a gust of 61 MPH was recorded at Ashburn Village. In Fairfax County, a large tree was uprooted at the intersection of Gallows Road and Iliff Drive in Fairfax. Another tree was downed in Vienna. A wind gust of 50 MPH was recorded in Reston and a gust of 46 MPH was reported in Chantilly. In Alexandria, trees were downed on the north side of the city. In Arlington County, trees were downed at the intersection of Glebe Road and Route 123 in North Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 3:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUN 11 2003

HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH.
LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS
STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED
PRODUCTS OUT SHORTLY. RDH.

PREV DISCS...
----------------------------------------------------

.SHORT TERM...TNGT AND TMRW...
STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK
SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY
UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT
CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT
TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS.
PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC
BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE.
SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY
ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL
MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN
ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR
NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT
PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED
MUCH FM MORN UPDATE.

OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40
POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS
EVE.

FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC
WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL
INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY
THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH
STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S
AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER
AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE
ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME
SVR.

NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90
TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT
HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS.

MANNING

.LONG TERM THU NGT THROUGH WED...
MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7.
ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE
STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW
MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER
AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL
DAYS FCST WISE BASED ON ONE MODEL.

FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH
THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST
OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST.
ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA
SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA
UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT
WELL STAY IN THE WARM SECTOR.

GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT
THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF
MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI
AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT
WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 11, 4:20 PM EST, 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG
AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA
COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON
THURSDAY.

MANNING/RDH

In the hours before

Special weather statement, Jun 11, 3:41 PM EST, 49 minutes before
VAZ021-025-026-WVZ054-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE ALLEGANY
FRONT AND THE CENTRAL SHENANDOAH VALLEY...

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST THROUGH WEST
VIRGINIA. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL...BUT ALSO TORRENTIAL RAINFALL RATES OF 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH REMAINS IN EFFECT...AND THIS SYSTEM HAS A
HISTORY OF PRODUCING FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS
SITUATION AS SOIL IS NEARLY SATURATED...AND ANY HEAVY RAINFALL WILL
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The radar

The Roanoke radar (KFCX), 165 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Staunton (C)

When
June 11, 4:30 PM EST to 5:30 PM EST
Where
Staunton (C) County, Staunton
Reported by
NEWSPAPER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Numerous streets were full of running water.

Flash Flood, Augusta

When
June 11, 4:30 PM EST to 6:00 PM EST
Where
Augusta County, Stuarts Draft
Reported by
NEWSPAPER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Water flowed over Route 610.

Flash Flood, Nelson

When
June 11, 5:14 PM EST to 6:14 PM EST
Where
Nelson County, Lovingston
Reported by
LAW ENFORCEMENT
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Flooding was reported on the south side of town.

Thunderstorm Wind, Greene

When
June 11, 5:28 PM EST
Where
Greene County, Standardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -78.433

Trees were downed.

Thunderstorm Wind, Culpeper

When
June 11, 6:25 PM EST
Where
Culpeper County, White Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -78.067

Numerous trees were downed.

Thunderstorm Wind, Clarke

When
June 11, 6:40 PM EST
Where
Clarke County, 3 mi SE of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.117, -77.933

Several trees were downed along Route 7 between Berryville and the Shenandoah River.

Thunderstorm Wind, Loudoun

When
June 11, 7:10 PM EST to 7:30 PM EST
Where
Loudoun County, West Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -77.750

Numerous trees were downed between Route 50 and Leesburg.

Thunderstorm Wind, Fauquier

When
June 11, 7:15 PM EST
Where
Fauquier County, Bealeton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.567, -77.767

A portion of a roof was blown off a school.

Hail, Loudoun

When
June 11, 7:27 PM EST
Where
Loudoun County, Leesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -77.550

Penny sized hail fell.

Thunderstorm Wind, Loudoun

When
June 11, 7:28 PM EST
Where
Loudoun County, Ashburn
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.050, -77.483

A wind gust of 61 MPH was recorded in Ashburn Village. The time was estimated.

Thunderstorm Wind, Loudoun

When
June 11, 7:29 PM EST
Where
Loudoun County, Sterling
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.000, -77.433

A wind gust of 60 MPH was recorded.

Thunderstorm Wind, Fairfax (C)

When
June 11, 7:45 PM EST
Where
Fairfax (C) County, Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.850, -77.300

A large tree was uprooted at the intersection of Gallows Road and Iliff Drive.

Thunderstorm Wind, Fairfax

When
June 11, 7:45 PM EST
Where
Fairfax County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.267

A tree was downed.

Thunderstorm Wind, Arlington

When
June 11, 8:00 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.883, -77.133

Trees were downed at the intersection of Glebe Road and Route 123.

Thunderstorm Wind, Alexandria (C)

When
June 11, 8:00 PM EST
Where
Alexandria (C) County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -77.083

Trees were downed in the northern portion of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370008, 5373262, 5373263, 5373264, 5373265, 5373266, 5373268, 5373267, 5373269, 5373270, 5373271, 5373272, 5373273, 5373274, 5373275.